Haemorrhagic stroke related to the use of 4-fluoroamphetamine

C. H. W. Wijers, M. C. Visser, R. T. H. van Litsenburg, R. J. M. Niesink, R. B. Willemse, Esther A. Croes

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

Introduction: The use of the new psychoactive substance 4-fluoroamphetamine (4-FA) and the number of 4-FA-related intoxications substantially increased in The Netherlands in recent years. We describe two patients with severe 4-FA-related complications and the characteristics of a large sample of 4-FA-intoxicated patients. Methods: Information on patients with 4-FA-related intoxications between January 2009 and June 2017 was available from the Monitor Drug-related Incidents. Detailed clinical information was obtained of two patients with haemorrhagic stroke after toxicologically confirmed 4-FA use. Results: We report on two patients who presented with headache and mild hypertension after 4-FA use. Patient A developed one-sided weakness and decreased consciousness after a few hours. A computed tomography scan showed a left-sided intracerebral haemorrhage. Because of life-threatening cerebral herniation, haematoma evacuation was performed. Postoperatively, she suffered from a right-sided hemiparalysis and severe aphasia, requiring clinical rehabilitation. Patient B had a subarachnoid haemorrhage without neurological deficits. In total, 939 4-FA-intoxicated patients were registered. These patients used 4-FA alone (44%) or in combination with alcohol (13%) and/or other drugs (43%). Discussion: Patients using 4-FA are at risk for life-threatening health problems, including intracranial haemorrhage. Additional brain imaging should be considered in 4-FA-intoxicated patients, not only in the presence of neurological deficits, but also in the case of severe headache.
Original languageEnglish
Pages (from-to)1607-1611
Number of pages5
JournalJournal of Neurology
Volume265
Issue number7
DOIs
Publication statusPublished - 2018

Cite this